Kansas, 2002

Hail and Damaging Winds in Kansas, July 28, 2002

July 28, 2002 · NWS ICT · 16 events in 11 counties and zones

14 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 28, 2:30 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 28, 2:30 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
330 PM CDT SUN JUL 28 2002

...MAIN FORECAST CONCERN IS CHANCES FOR RAIN TONIGHT INTO MONDAY...

BEST CHANCES FOR THUNDERSTORMS LOOK TO BE TONIGHT AND INTO MONDAY
MORNING. AT EARLY AFTERNOON TWO DISTINCTIVE AREAS WERE BEING
WATCHED. THE FIRST WAS ACROSS THE EASTERN HALF OF KANSAS SOUTHWARD
INTO OKLAHOMA. SURFACE DEWPOINTS THROUGH THIS AREA WERE IN THE 70S.
CUMULUS CLOUDS WERE DEVELOPING IN SOUTHEAST KANSAS WHERE THE CAP WAS
NOT AS STRONG AS THE WESTERN HALF OF OUR AREA. AS TEMPERATURES
INCREASE AND THE CAP CONTINUES TO BREAK DOWN, AIRMASS THUNDERSTORMS
ARE CERTAINLY POSSIBLE.

THE POTENTIAL FOR SEVERE THUNDERSTORMS ACTIVITY SHOULD FOCUS ON THE
SURFACE FRONT. AT MID AFTERNOON THUNDERSTORMS HAD FIRED ALONG THE
FRONT IN NORTHWEST KANSAS AND A FEW HAD ALREADY REACHED SEVERE
LEVELS. THIS SHOULD CONTINUE INTO THE EVENING. THE FRONT SHOULD MOVE
SOUTHEASTWARD WITH SEVERE THUNDERSTORMS A GOOD BET, ESPECAILLY
ACROSS THE NORTHERN HALF OF OUR COUNTY WARNING AREA. AROUND MIDNIGHT
THE FRONT SHOULD STRETCH FROM THE KANSAS CITY AREA SOUTHEASTWARD TO
AROUND MEDICINE LODGE. FROM THEN ON, MOST MOVEMENT OF THE FRONT
SHOULD BE THROUGH THE NORTHERN AND CENTRAL PLAINS WITH IT STALLING
OUT IN THE SOUTHERN PLAINS. THAT SHOULD RESULT IN A FOCUS FOR
PRECIPITATION IN SOUTHEAST KANSAS AND WILL BE INCREASING THE POPS TO
THE LIKELY CATEGORY FOR TONIGHT AND EVEN MAKE MENTION OF HEAVY RAIN
POSSIBLE. FLASH FLOOD GUIDANCE IS IN THE 2-3 INCH RANGE FOR THAT
AREA. SO CREEKS AND RIVERS SHOULD BE ABLE TO HANDLE WHATEVER FALLS.

ONCE THE TROF AND SURFACE FRONT MOVE THROUGH THE AREA, WILL BE BACK
TO OUR SUMMER PATTERN, AT LEAST INTO THURSDAY, WITH LITTLE IN THE
WAY OF ORGANIZED WEATHER SYSTEMS. SO CURRENT FORECAST LOOKS TO BE ON
TRACK WITH MOSTLY CLEAR SKIES AND TEMPERATURES IN THE 90S. THURSDAY,
THE AVIATION MODEL IS INDICATING THAT WE COULD ONCE AGAIN BE ON THE
SOUTHERN END OF A FRONT THAT IS PROGGED TO TREK ACROSS THE NORTHERN
PLAINS. BECAUSE OF THAT WILL CONTINUE WITH A SLIGHT CHANCE OF
THUNDERSTORMS THEN.

FCSTID =   ELDER/20
ICT   71  89  68  94 /  50  20  10  10
HUT   70  90  68  94 /  50  10  10  10
EWK   70  89  68  94 /  50  10  10  10
EQA   71  89  68  94 /  50  20  10  10
WLD   72  89  69  94 /  60  30  10  10
RSL   69  90  66  94 /  40   0   5  10
GBD   69  90  66  94 /  40   5  10  10
SLN   70  90  67  94 /  40   5   5  10
MPR   70  89  67  94 /  50  10  10  10
CFV   73  88  69  92 /  70  40  10  10
CNU   73  88  69  92 /  70  30  10  10
K88   73  88  69  92 /  70  30  10  10

.ICT...
KS...NONE.

In the hours before

Special weather statement, Jul 28, 11:09 AM CST, 4 hours 56 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-290230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1209 PM CDT SUN JUL 28 2002

...SPOTTER ACTIVATION IS POSSIBLE THIS EVENING ACROSS
CENTRAL AND SOUTHEAST KANSAS...

A COLD FRONT WAS SITUATED FROM CENTRAL NEBRASKA TO NORTHWEST
KANSAS AT EARLY AFTERNOON. THIS FRONT WILL MOVE SOUTHEAST
INTO CENTRAL KANSAS BY LATE THIS EVENING. THE AIRMASS AHEAD
OF THIS FRONT WILL BECOME VERY UNSTABLE BY LATE AFTERNOON
AND EVENING ACROSS MUCH OF CENTRAL AND SOUTHEAST KANSAS.

WIDELY SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED
TO DEVELOP AFTER 5 PM...JUST ABOUT ANYWHERE ACROSS CENTRAL
AND SOUTHEAST KANSAS. DAMAGING DOWN-BURST WINDS OF 60 TO 70
MPH AND HAIL TO THE SIZE OF GOLF BALLS WILL BE POSSIBLE
THIS EVENING.

ALTHOUGH THE RISK OF SEVERE WEATHER IS EXPECTED TO DECREASE
AFTER MIDNIGHT...THE POTENTIAL FOR HEAVY RAINFALL WILL
INCREASE ACROSS CENTRAL AND SOUTHEAST KANSAS. DESPITE THE
RECENT DRY CONDITIONS...LOCALLY HEAVY RAINS FROM ANY STORMS
COULD PRODUCE SMALL STREAM OR URBAN FLOODING TONIGHT.

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING ACROSS ALL OF
CENTRAL AND SOUTHEAST KANSAS.

DARMOFAL

The radar

The Grand Island radar (KUEX), 140 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Russell

When
July 28, 4:05 PM CST
Where
Russell County, Paradise
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.117, -98.917

Thunderstorm Wind, Russell

When
July 28, 4:05 PM CST
Where
Russell County, Paradise
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.117, -98.917

Thunderstorm Wind, Ellsworth

When
July 28, 4:50 PM CST
Where
Ellsworth County, 2 mi NE of Lorraine
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
38.583, -98.300

Hail, Ellsworth

When
July 28, 5:10 PM CST
Where
Ellsworth County, 10 mi S of Ellsworth
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.583, -98.233

Thunderstorm Wind, Ellsworth

When
July 28, 5:10 PM CST
Where
Ellsworth County, 10 mi S of Ellsworth
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.583, -98.233

Thunderstorm Wind, Rice

When
July 28, 5:20 PM CST
Where
Rice County, 3 mi SE of Frederick
Measured
56 kt (64 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.483, -98.233

Eight inch diameter limbs downed.

Thunderstorm Wind, Ellsworth

When
July 28, 5:25 PM CST
Where
Ellsworth County, 7 mi S of Kanopolis
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.617, -98.150

Thunderstorm Wind, McPherson

When
July 28, 5:58 PM CST
Where
McPherson County, Galva
Measured
61 kt (70 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.383, -97.533

Thunderstorm Wind, Reno

When
July 28, 6:20 PM CST
Where
Reno County, Turon
Measured
61 kt (70 mph)
Reported by
GENERAL PUBLIC
Coordinates
37.800, -98.433

Thunderstorm Wind, Marion

When
July 28, 6:25 PM CST
Where
Marion County, Lincolnville
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.500, -96.967

Thunderstorm Wind, McPherson

When
July 28, 6:28 PM CST
Where
McPherson County, 5 mi N of Mc Pherson
Measured
61 kt (70 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.433, -97.667

Thunderstorm Wind, Kingman

When
July 28, 6:42 PM CST
Where
Kingman County, 2 mi E of Cunningham
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.650, -98.400

Thunderstorm Wind, Harper

When
July 28, 8:10 PM CST
Where
Harper County, Waldron
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.000, -98.183

Thunderstorm Wind, Sedgwick

When
July 28, 8:15 PM CST
Where
Sedgwick County, 2 mi E of Viola
Measured
61 kt (70 mph)
Property damage
$50,000
Reported by
BROADCAST MEDIA
Coordinates
37.483, -97.617

Barn blown over. (KFDI Radio).

Thunderstorm Wind, Sumner

When
July 28, 9:26 PM CST
Where
Sumner County, 13 mi S of Oxford
Measured
61 kt (70 mph)
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
37.100, -97.167

Unspecified number of sheds blown away. Trees downed.

Thunderstorm Wind, Labette

When
July 28, 10:00 PM CST to 10:15 PM CST
Where
Labette County, 2 mi SW of Mound Vly
Measured
52 kt (60 mph)
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
37.183, -95.450

Two power poles snapped and three trees fell onto power lines severing power to just over 400 residences of which about 300 were in Mound Valley.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5303723, 5303724, 5303725, 5303726, 5303727, 5303728, 5303729, 5303730, 5303731, 5303732, 5303733, 5303734, 5303735, 5303736, 5303737, 5303738.